Advertisement
Icon WebMD Expert Blogs

Cholesterol Management 101

with Michael Richman, MD, FACS

Michael F. Richman, MD, FACS, FCCP, is a diplomat in the American Board of Surgery and the American Board of Thoracic Surgery, a fellow in the American College of Surgeons and a fellow in the American College of Chest Physicians. As a long-standing member of the National Lipid Association, Richman started The Center for Cholesterol Management in August 2005 in order to focus exclusively on preventative care and management for those who may be at risk for heart disease.

Important:

The opinions expressed in WebMD User-generated content areas like communities, review, ratings, or blogs are solely those of the User, who may or may not have... Expand

The opinions expressed in WebMD User-generated content areas like communities, reviews, ratings, or blogs are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. User-generated content areas are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.

Do not consider WebMD User-generated content as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.

Hide

Monday, April 2, 2012

Do Statins Impair Memory?

By Michael F. Richman, MD, FACS, FCCP

Memory Loss

A few weeks ago, FDA announced that cholesterol-lowering drugs known as statins would have to carry warnings that side effects can include, among other things, possible memory loss. The news appeared in many papers and on news channels. Unfortunately, FDA’s complete statement regarding statins and memory loss was not revealed to the public.

It seems hardly a day goes by that I don’t wake up and see some negative press regarding statins. On various news channels, I once again heard that some “expert” said that statins make people lose their memory. It would be nice to hear that statins have changed the face of cardiovascular disease by reducing morbidity and mortality dramatically — 40-50%. Despite this, we still have a long way to go to eradicate cardiovascular disease, which still remains the number 1 killer of men and women in the United States.

I have been busy seeing patients, but I felt I needed to take the time to address the new comments. Back in 2006, the Statin Safety Task Force of the National Lipid Association formed a Neurology Panel and examined the evidence-based literature, a 22 million-person HMO database, and the FDA adverse event reporting system to assess the effects of statins on the nervous system. This was an independent body of experts that included the top thought leaders in the world in their specific field of expertise.

They asked some fundamental questions, including whether or not statins impair cognition and memory. Their conclusion, drawn from controlled studies and meta-analyses of cohort studies, was no. First of all, there is no evidence that statins are a common or significant cause of cognitive decline or memory loss. This is supported by large, randomized clinical trials, including the Heart Protection Study (HPS) and the Prospective Study of Pravastatin in the Elderly at Risk (PROSPER). The HPS was a large statin trial and included 20,536 participants who were followed over a 5-year period. Also, the Jupiter Study, which involved approximately 18,000 patients on Crestor 20mg, had absolutely no data to suggest that a statin has any effect on the neurologic system, including loss of memory.

I would never say that a medicine of any kind does not cause some type of problem in a patient. It is true that probably any medicine can cause any symptom in any patient. I like to think of this as a kind of allergy called an idiosyncratic reaction. It is always possible that a rare case of impaired memory or cognition could occur, but this would most likely represent an idiosyncratic reaction. There is no evidence of a causal relation between impaired memory and/or cognitive dysfunction. In fact, statins may actually benefit some patients’ memories: A paper published last year in the journal Experimental Neurology, which is one of the premier journals focusing on neuroscience, stated that there is evidence statins may have a beneficial effect on the progression of Alzheimer’s disease.

This information was not part of the general news coverage of FDA’s decision, even though FDA’s communication further reports, “Data from the observational studies and clinical trials did not suggest that cognitive changes associated with statin use are common or lead to clinically significant cognitive decline.” Similarly, the 2006 NLA expert paper on statin safety addressed raised anxieties on the potential reports regarding cognition, but investigators were unable to conclusively establish the clinical relevance or pathologic mechanism of these outcomes.

I think the best way to approach a patient with peripheral neuropathy or impaired cognition while on statins is to first recommend a thorough exam by a neurologist in an attempt to find a cause. If this is not possible, it is certainly appropriate to stop the statin to see what happens. Due to the length of time it can take to resolve reversible peripheral neuropathy, the patient should remain off the statin for 6 months. Patients with impaired cognition should wait about 3 months. If symptoms improve then it is certainly possible that the statin the patient was taking was causing or contributing to the memory loss. One might want to consider switching to a different statin, as the benefits of statins in reducing cardiovascular morbidity and mortality have been proven. If the neurologic symptoms do not improve, the problem may be categorized as unrelated to the statin and one should restart therapy based on a risk-benefit analysis. One must remember that there are many reasons a patient taking statins may experience impaired cognition and/or peripheral neuropathy, including vascular disease, diabetes mellitus, and advancing age. Before stopping any statin altogether, it’s important to exhaust every possibility.

To learn more, click here.

Photo: iStockphoto

Posted by: Michael Richman, MD, FACS at 4:20 pm

Comments

Leave a comment

Subscribe & Stay Informed

Cholesterol Management

Sign up for the Cholesterol Management newsletter and keep up with all the latest news, treatments, and research with WebMD.

Archives

WebMD Health News